Heartburn or acid reflex could make your life a misery and the number of patients suffering heartburn is increasing piercingly. Therefore, a class of drugs called as PPIs (proton pump inhibitors), which bring immediate relief, are amongst the most extensively prescribed prescription for the sufferers.
PPIs are usually taken an hour prior to a meal and they work by blocking the enzymes, which generate stomach acid. In order than, the stomach generate only ten percent of normal levels , therefore when liquid from the stomach backs up into the esophagus, it does not cause that burning sensation.
However, the dark side to these drugs has been coming out. New study suggests that long term use of PPIs that is for more than a year cause side-effects. The risks may include infections, cancer and heart disease and a dangerous shortage of some crucial vitamins and minerals.
Most recently drug regulators from US and UK have issued new warnings regarding very low magnesium levels in people taking PPIs long term. Magnesium is very important for building bones, plus for proper working of nerves and muscles which can go into spasm if they are not getting adequate. Magnesium is also vital for heart health and helps control blood pressure and blood sugar.
Several studies have shown that low stomach acid makes it hard for the body to absorb magnesium from food, particularly green vegetables and that results a range of vicious side-effects including extreme fatigue and weakness, cramps, fits, loss of appetite and an irregular heartbeat.
Just last week US researchers revealed PPIs increase the risk of developing the superbug C.difficile by two thirds, and warned they should be used more cautiously. Patients on PPIs also have increased risk of pneumonia for the same reason. The Medicines and Healthcare Products Regulatory Agency, the UK drug regulator has just issued a new warning about the added risk of C.difficile infection.
When PPIs are used for longer than a year, they increased risk of bone fracture. Because low magnesium levels could reduce the body’s ability to absorb calcium, required for bone strength. More radical claim is that the PPIs could increase your risk of heart disease and cancer.
A ten-year study recently published in the British Medical Journal showed that patients taking PPIs had a raised risk of heart attack. Guidelines recommend that doctors should help heartburn patients to firstly try various lifestyle alternatives, such as changing their diet and sleeping slightly propped up, before having a prescription.